Hail, Wayne
- When
- May 8, 8:00 PM CST
- Where
- Wayne County, Cascade
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.300, -90.280
Quarter-size hail was covering the ground.
An organized line of severe thunderstorms produced widespread wind damage across several counties in southeast Missouri. Numerous trees were blown down during the evening from Wayne County, east-southeast across northern Stoddard and southern Bollinger Counties, through Scott County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An organized line of severe thunderstorms produced widespread wind damage across several counties in southeast Missouri. Numerous trees were blown down during the evening from Wayne County, east-southeast across northern Stoddard and southern Bollinger Counties, through Scott County. Widespread power outages occurred, and several thousand customers remained without power into the morning of the following day. There were at least two measurements of wind gusts between 70 and 75 mph. Ahead of the organized line of severe thunderstorms, an isolated severe thunderstorm produced large hail. Storms initiated over western Missouri late in the afternoon and gradually evolved into a line that moved eastward along a frontal corridor across southern Missouri. Given adequate westerly wind flow through a deep layer, the storms organized into a squall line with considerable damaging wind potential.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 7:27 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 827 PM CDT Mon May 8 2023 .UPDATE... Issued at 827 PM CDT Mon May 8 2023 Surface front is making a more pronounced push to the south, which has allowed us to clear parts of southern IL and SWIN from the watch. It has however increased convergence along the front which has led to an uptick in coverage and intensity of storms over southcentral MO. This activity has 2000-2500 J/kg of MLCAPE to work with still as the boundary layer slowly cools with deep layer shear about 40 kts, so a severe weather threat will likely persist for a while as the activity moves to the south and southeast. The lone supercell moving into Hopkins County has a reasonably favorable shear environment per HPX/VWX VWP profiles and a SigTor of 1-2 which is a little better than anticipated. Reflectivity and velocity trends though haven't shown a deepening or organizing meso that gives us an immediate concern for any tornado potential. UPDATE Issued at 639 PM CDT Mon May 8 2023 Updated Aviation discussion for the 00z TAF issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 230 PM CDT Mon May 8 2023 Tonight...Ongoing convection this evening will gradually wane in coverage by late tonight as instability wanes and a surface cold front approaches. The entire forecast area should be dry by 09z Tuesday. Low temperatures tonight will fall into the upper 50s to lower 60s under lingering debris clouds. Winds will become northeast behind the front early Tuesday morning. Tuesday and Tuesday night...The frontal boundary will be just south of the forecast area on Tuesday. This may trigger an isolated shower or thundershower Tuesday afternoon across the Ozark Foothills or Bootheel region of southeast Missouri. Less humid air will filter into the region behind the front, with dew point values falling into the 50s. High temperatures Tuesday will still be warm, reaching the upper 70s to lower 80s. Tuesday night will be pleasant and cool, with low temperatures falling into the lower to middle 50s. Wednesday and Wednesday night...Wednesday will be a near repeat of Tuesday, with a small afternoon shower or thundershower chance across the Ozark Foothills. High temperatures will again reach the upper 70s to lower 80s. Dry low humidity air will continue to filter into the region, with forecast dew point values Wednesday in the lower to middle 50s. Low temperatures Wednesday night will dip into the upper 50s to lower 60s. .LONG TERM...(Thursday through Monday) Issued at 230 PM CDT Mon May 8 2023 For the extended portion of the forecast, a warm and unsettled weather pattern looks to return to the region. The aforementioned warm front stalled to our south will lift northward as a warm front Thursday. This will bring a return of warm and muggy conditions, with high temperatures in the lower to middle 80s and low temperatures in the lower to middle 60s each night. A daily chance of diurnally-driven convection is forecast each day. Convection looks to mainly scattered at most in coverage each day, so no day looks to be a complete washout. The lack of strong dynamics will preclude an organized severe risk at this time, though plentiful amount of lightning and locally heavy rain will be a risk each afternoon. && .AVIATION... Issued at 639 PM CDT Mon May 8 2023 For the 00z TAFs, opted to dial back convective impacts for this evening based on radar trends and latest model guidance. Have maintained a few hours of VCTS or VCSH at CGI, PAH, and OWB through 04-06z. Winds will become NW and eventually NE overnight into Tuesday morning behind the passaged of a cold front. A few hours of MVFR cigs appear likely in the 10-16z period before improvement in the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...JGG SHORT TERM...DWS LONG TERM...DWS AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 243 PM CDT Mon May 8 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 243 PM CDT Mon May 8 2023 /343 PM EDT Mon May 8 2023/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms will develop late this afternoon into this evening. Some of the storms could be strong to severe, capable of producing very large hail, damaging winds, and possibly a tornado. The activity will progress southward through the evening, and should be largely south of the Missouri-Arkansas and Kentucky-Tennessee state lines by early Tuesday morning. Thunderstorms will also produce lightning and torrential rain, which may result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Daily thunderstorms are forecast Thursday through the weekend, with best chances each afternoon and evening, during the peak heating hours. Locally heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, particularly from late this afternoon into the evening. DWS
Special Weather Statement
National Weather Service Paducah KY
659 PM CDT Mon May 8 2023
ILZ087-INZ085-KYZ014-015-018-090030-
Gallatin IL-Posey IN-Henderson KY-Webster KY-Union KY-
659 PM CDT Mon May 8 2023
...A strong thunderstorm will impact portions of east central
Gallatin, south central Posey, southwestern Henderson, Union and
northeastern Webster Counties through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Breckinridge Center, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corydon around 715 PM CDT.
Other locations in the path of this storm include Sebree and Robards.
This includes Interstate 69 in Kentucky between Mile Markers 132 and
148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3762 8812 3784 8804 3779 8749 3765 8748
3765 8750 3762 8750 3761 8748 3752 8748
TIME...MOT...LOC 2359Z 274DEG 23KT 3769 8784
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWThe Paducah radar (KPAH), 136 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter-size hail was covering the ground.
The hail was reported at a campground.
A line of thunderstorms produced widespread tree damage across much of the county. The county dispatch center reported trees were blown down.
A large tree was uprooted and partially snapped.
Widespread tree damage occurred across far southern Bollinger County. Six miles south-southwest of Leopold, several trees were down. At Sturdivant, medium size tree limbs were down.
The hail was reported to be at least the size of quarters.
A tree fell across the road.
A personal weather station recorded a wind gust to 72 mph.
A tree fell on a house.
Widespread damaging winds were reported across northern Scott County. The Cape Girardeau airport automated weather observing system measured a peak gust of 73 mph. Large trees were down at Scott City. Large trees were down at Chaffee, where wind gusts were estimated from 60 to 70 mph.
Widespread tree damage occurred across central Scott County. Numerous trees were down on Interstate 55 southbound at the 86 mile marker.
Wind gusts were estimated to be at least 60 mph.
A trained spotter estimated a wind gust to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087984, 1087985, 1087987, 1087989, 1087992, 1087993, 1087997, 1088004, 1087998, 1088006, 1088000, 1088002, 1088001, 1088007.